What to Do When Your ADHD Child Won't Gain Weightby Anne Windermere Patient Advocate
There are a lot of potential reasons why a child with ADHD might not gain weight so easily. Hyperactivity can cause a child to be motorized all day with little motivation to stop and eat food. Getting a child with ADHD to simply sit down, take a break, and eat can prove challenging. Some children with ADHD or related disorders may have food sensitivities or allergies which limit their selection of foods they can eat. In other cases your child may be a picky eater due to sensory integration issues such as being aversive to certain types of food textures or tastes. All of these things can make it difficult for your child to gain weight.
There is one other reason for the lack of weight gain or even weight loss in children with ADHD. One of the major side effects to most of the available ADHD medications is a decrease in appetite. This may be particularly worrisome for a parent whose child is already underweight to begin with. Although a particular ADHD drug may help with your child's symptoms of ADHD, the effect on your child's weight may be a deal breaker for you. But there are ways to combat this side effect which we will tell you about in this post. But before I proceed, remember that the best person to discuss your child's medication side effects is your child's doctor. Your child's doctor will be able to give you specific recommendations based upon your child's medical history and unique situation.
The following are possible ways to help your child to maintain a healthy weight despite medication side effects of a decreased appetite. As mentioned previously, always discuss any changes to your child's eating habits or proposed medication changes with your child's doctor.
Some side effects to medications can diminish after several weeks of usage. It may be a situation where your child's doctor will tell you to wait and see if your child's appetite returns. Whenever your child is starting a new drug it is wise to write down any side effects you see. In the case of a decreased appetite, write down when your child does feel hungry and at what time of day compared with when the medication is given.
If your child's appetite is not returning despite a wait and see approach, the doctor may suggest lowering the dosage of your child's medication to see if that helps. The other option is switching medications all together. Every child is going to react differently to the various medications. There are some ADHD medications which may be less likely to cause appetite loss in your child. Gwen Morrison, a writer for ADDitude magazine, warns that if your child experiences more than a 10% weight loss due to ADHD medication, it is definitely time to adjust or change your child's medication treatment regimen.
Some parents report that a switch to a non-stimulant medication such as Strattera or Intuiniv may have less an effect on their child's appetite. Yet if you read the list of side effects, even these medications report the chance for stomach problems and a possible decrease in appetite and subsequent weight loss. There is also a potential trade off that the non-stimulant medications may take a considerable time to fully take effect and may be less effective for some children in decreasing their ADHD symptoms as compared with the traditional stimulant medications.
Another possible option to combat this side effect is to change when you give your child's medication during the day. Some parents opt to give the first dose of medication after breakfast so this ensures that their child gets a good first meal. Lunch time is often problematic and children who take ADHD medications will usually have the least appetite for this meal. There can be trade-offs in the late afternoon of delaying the dosage until after dinner but this means you will have to endure some breakthrough behaviors. Many parents do become exhausted with having to make meals as late as after 8 pm when their child's medication wears off. There is no one right answer to this. There will definitely be a compromise in any changes in the time you give your child's medication as in break through behaviors or problems with sleep. Talk to your child's doctor about the best options which work for your child and your family's schedule.
There are some parents who combat the appetite suppression side effect of their child's stimulant by giving their child a medication holiday on weekends and during the summer when the child is not at school. This way the child has a chance to gain some weight but of course there is the issue of how to cope with ADHD symptoms during these times.
Encourage grazing and eating snacks. For my son we buy lots of boxes of raisins, cereal, and gluten free pretzels. We have baggies of cut of fruits or vegetables on hand so we can even take them on car rides in the event that he is hungry. Which snacks you offer greatly depends on your child's diet (my son has multiple food allergies) and there is no one size fits all approach. There are numerous articles on the web about calorie enriched snacks such as this one by Susan McQuillan for the on-line version of ADDitude magazine.
Some kids will more readily drink their calories than eat them. Due to my son's dietary restrictions we bought a vegan rice protein powder that we could easily mix into his rice milk. Other options are to make high calorie smoothies or milkshakes. Pediasure and Ensure also provide nutrients in a drinkable form.
Making sure that your child gets enough of the daily vitamins can also be a challenge when your child is struggling to eat a balanced diet. Ask your child's doctor about which supplements or vitamins are appropriate for your child.
In some cases an appetite enhancing medication may be suggested by your child's doctor. As with any medication there are side effects to such drugs. You want to make sure to ask about the potential risks of any medication you are thinking of giving to your child.
Remeron (Mirtazapine), which is an antidepressant, is sometimes given to offset the loss of appetite side effect of ADHD medications. Dr. Sheila A Cason, a pediatrician who offers her expertise on MedRound Publications on-line, has this to say about the use of Remeron for ADHD children: "Some people do add Remeron (Mirtazapine) because at low doses it acts as a antihistamine which increases sleepiness and stimulates appetite but there has been some concern over the use of anti-depressants and suicidal ideation in children."
Another appetite enhancing medication discussed on ADHD forums among parents is Cyproheptadine, which is an antihistamine. In a 2004 review published in the Journal of Child and Adolescent Psychopharmacology it was found that cyproheptadine was useful for ADHD children to use in conjunction with their stimulant medications to increase weight and improve sleep. You can also read more about this medication in a letter to the editor published in Primary Psychiatry.
Please consult with your child's doctor about this medication or any other appetite enhancing medications to make sure of the risks and safety of usage for your child.
Has your child experienced weight loss in connection with their ADHD medication? How did you handle this? Let us know about your experience as it could help someone else who is having similar issues with their child. We are looking forward to hearing from you.